Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 3, NWS Lake Charles, LA

February 21, 2008Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Feb 21, 2008, 1:49 PM CST for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2008, 1:49 PM CST (19:49 UTC)
Expired
Feb 21, 2008, 2:15 PM CST
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 18 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 1:51 PM CSTTORNADO 06 N Sabine National Wil, LABRIEF TORNADO VIEWED BY PUBLIC FROM HACKBERRY. RATED EF0 DUE TO NO DAMAGE.
Feb 21, 1:51 PM CSTTORNADO6 N Sabine National Wil, LA
Feb 21, 2:13 PM CSTTORNADO3 Sse Carlyss, LAPUBLIC REPORTS BRIEF TORNADO TOUCHDOWN NEAR MOSS LAKE.
Feb 21, 2:18 PM CSTTORNADO 03 Ssw Carlyss, LAPUBLIC REPORTED BRIEF TORNADO TOUCHDOWN SOUTH OF CARLYSS. RATED EF0 DUE TO NO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 1:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 211950
TORLCH
LAC019-023-212015-
/O.NEW.KLCH.TO.W.0003.080221T1949Z-080221T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
149 PM CST THU FEB 21 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...WESTLAKE...SULPHUR...
  NORTH CENTRAL CAMERON PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...SABINE NATIONAL WILDLIFE...GRAND LAKE...

* UNTIL 215 PM CST

* AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTH OF
  SABINE NATIONAL WILDLIFE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES NORTHWEST OF HACKBERRY BY 205 PM CST...
  7 MILES SOUTHWEST OF CARLYSS BY 215 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3032 9329 2991 9305 2987 9361 3002 9373
TIME...MOT...LOC 1949Z 234DEG 22KT 3000 9358

$$

BRAZZELL
1 follow-up statement
000 
WWUS54 KLCH 212007
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
205 PM CST THU FEB 21 2008

LAC019-023-212015-
/O.CON.KLCH.TO.W.0003.000000T0000Z-080221T2015Z/
CAMERON LA-CALCASIEU LA-
205 PM CST THU FEB 21 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
SOUTHWESTERN CALCASIEU AND NORTH CENTRAL CAMERON PARISHES...

AT 201 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF
HACKBERRY...OR ABOUT 11 MILES NORTHEAST OF SABINE NATIONAL
WILDLIFE...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES SOUTHWEST OF CARLYSS BY 215 PM CST...

A TORNADO WAS SPOTTED 10 MILES NORTHWEST OF HACKBERRY AROUND 150 PM 
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3032 9329 2991 9305 2987 9361 3002 9373
TIME...MOT...LOC 2005Z 234DEG 22KT 3005 9348

$$

BRAZZELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Feb 21, 1:43 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 21, 1:43 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
143 PM CST THU FEB 21 2008

.UPDATE...TORNADO WATCH #70 UNTIL 9 PM FOR ALL EXCEPT LOWER ACADIANA.
CONDITIONS ARE BECOMING FAVORABLE FOR ROTATION IN THUNDERSTORMS
ALONG THE BAND CURRENTLY RUNNING FROM JUST SOUTH OF THE I-10
CORRIDOR IN SE TX TO THE I-10 CORRIDOR IN LOUISIANA. THIS BAND IS
MOVING SLOWLY NORTHWARD. ZONE UPDATE TO FOLLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  60  67  50  67 /  40  10  10  10
KBPT  54  66  51  68 /  40  10  10  10
KAEX  51  62  48  63 /  50  20  10  10
KLFT  64  73  51  67 /  40  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...RAPIDES...ST. LANDRY...UPPER ST. MARTIN...AND
     VERNON.

TX...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...DENSE FOG ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

     TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES: AND
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM.

&&

11
Hazardous weather outlook, Feb 21, 3:54 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 AM CST THU FEB 21 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-221200-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
354 AM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE COASTAL MARSHES AND I-10
CORRIDOR...AND FOR THE ADJACENT COASTAL WATERS UNTIL 11 AM.

SEVERE WEATHER IS ALSO POSSIBLE ACROSS CENTRAL LOUISIANA AND THE
LAKES REGION OF TEXAS LATER TODAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS...TAPERING OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG COLD FRONT WILL ADVANCE THROUGH THE AREA FRIDAY EVENING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
TUESDAY...WITH THE APPROACH OF ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 21, 8:01 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
801 AM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     MARINE TSTM WIND 39 SSW BURNS POINT      29.10N 91.87W
02/21/2008  M46 MPH          GMZ455             LA   PUBLIC

            PEAK WIND GUST OF 40 KNOTS MEASURED AT PLATFORM SOUTH
            MARSH ISLAND 268.

&&

SNAVELY
Local storm report, Feb 21, 12:00 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     MARINE TSTM WIND 59 SSE PECAN ISLAND     28.85N 92.10W
02/21/2008  M52 MPH          GMZ475             XX   PUBLIC

            REPORTED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 27.

&&

MOGGED
Special weather statement, Feb 21, 1:38 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CST THU FEB 21 2008

LAZ041-051-212045-
CALCASIEU-CAMERON-
INCLUDING THE CITIES OF...LAKE CHARLES...CAMERON
138 PM CST THU FEB 21 2008

...STRONG THUNDERSTORM OVER WESTERN CAMERON AND SOUTHERN CALCASIEU
PARISHES...

AT 136 PM...RADAR INDICATED A STRONG THUNDERSTORMS ABOUT 10 MILES
NORTHWEST OF SABINE NATIONAL WILDLIFE REFUGE. THIS STORM IS MOVING
TO THE NORTHEAST A 30 MPH. THIS STORM HAS ALSO SHOWN SOME WEAK
ROTATION. IF THE STORM CONTINUES TO STRENGTHEN...A WARNING WILL BE
NEEDED.
Local storm report, Feb 21, 1:45 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
145 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     MARINE TSTM WIND 51 S ROCKEFELLER WILDLI 28.94N 92.75W
02/21/2008  E40.00 MPH       GMZ472             XX   PUBLIC

            REPORTED BY PLATFORM IN EAST CAMERON BLOCK 160.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 10:40 PM CSTSpecial Marine WarningLCH65 min
Feb 20, 11:30 PM CSTSpecial Marine WarningLCH60 min
Feb 20, 11:39 PM CSTSpecial Marine WarningLCH66 min
Feb 21, 1:42 AM CSTSpecial Marine WarningLCH33 min
Feb 21, 2:35 AM CSTSpecial Marine WarningLCH55 min
Feb 21, 3:29 AM CSTSpecial Marine WarningLCH31 min
Feb 21, 4:02 AM CSTSpecial Marine WarningLCH43 min
Feb 21, 9:08 AM CSTDense Fog AdvisoryLCHAllen, Beauregard, Vernon3 hr
Feb 21, 2:14 PM CSTTornado WarningLCHCalcasieu, Cameron46 min
Feb 21, 2:20 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron25 min
Feb 21, 2:51 PM CSTSevere Thunderstorm WarningLCHAllen, Beauregard27 min
Feb 21, 3:15 PM CSTTornado WarningLCHAllen, Calcasieu, Jefferson Davis45 min
Feb 21, 4:01 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Rapides44 min
Feb 21, 4:30 PM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry30 min
Feb 21, 4:40 PM CSTSevere Thunderstorm WarningLCHVernon50 min
Feb 21, 5:14 PM CSTTornado WarningLCHAvoyelles, Saint Landry31 min
Feb 21, 5:29 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon31 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.